An opioid overdose takes place when levels of opioids are too high in a person’s system, causing them to lose consciousness and stop breathing. An overdose can happen suddenly or come on slowly over the course of a few hours. Without oxygen, the result can be fatal.  The risk of overdose increases when opioids are combined with alcohol or other drugs like methamphetamine.  

NALOXONE CAN REVERSE AN OVERDOSE

The medication Naloxone has been proven to stop the effects of opioid overdose and save lives, and it is legal to carry in the state of Hawai‘i. Also called Narcan, Naloxone is an inexpensive, FDA-approved generic drug that works to reverse an opioid overdose, including fentanyl overdose, by restoring breath to unconscious overdose victims. Naloxone is not psychoactive, has no potential for misuse or abuse, and side effects are rare.

IF YOU NEED ACCESS TO NALOXONE, CONTACT THE HAWAII HEALTH & HARM REDUCTION CENTER: 

CALL (808) 853-3292 or VISIT hhhrc.org/overdose

RESPONDING TO AN OVERDOSE

Minutes count in an opioid overdose. If you think someone has overdosed, follow these steps:

SIGNS OF OVERDOSE

        1. Won’t wake up. Try rubbing your knuckles hard on their sternum.

        2. Slow or no breathing

        3. Pale, ashy, cool skin

        4. Blue lips or fingernails

LEARN MORE ABOUT WHAT TO DO

Learn More about Naloxone

It could save your life.

Get the Facts

CLICK HERE>

Download OpiRescue

A FREE opioid rescue app

Available for Android and IOS

CLICK HERE>